From Topanga, California, USA:
I switched from Ultralente to Lantus as my basal insulin, and I'm very pleased by the lack of pronounced peaks that once caused "unexplained" hypoglycemic episodes. However, I inject Lantus in the morning when I wake up, not in at bedtime as the package instructions indicate. I tried injecting at bedtime, but frequently found myself falling asleep and forgetting to take it. My doctor seems to think that when I inject shouldn't make a difference, as long as I am consistent with the time of my injections. Must Lantus be taken at night? If so, why? If there is no pronounced peak, are there any disadvantages to taking Lantus in the morning?
Lantus (insulin glargine), like all other insulin, should be prescribed according to blood glucose data. Most use Lantus at bedtime since this allows overnight coverage and then premeal boluses of Humalog or NovoLog to cover meal time glucose excursions. For many people, however, Lantus does not last 24 hours but begins to decrease after 16-20 hours. The younger the child, the sooner the decrease. So, morning and bedtime Lantus is also used commonly in addition to the boluses of rapid acting insulins.
An alternative scheme is to use some NPH with the lunchtime bolus and this carries the background insulin effect in the afternoon/evening when the Lantus at bedtime wears out. Some people have a more pronounced effect of Lantus insulin and for such folks, taking the Lantus in the morning works better than at bedtime. All this should be dosed based upon blood glucose profiles and round the clock monitoring with close consultation with the diabetes team during the transition.
No right or wrong answers here. No dogma. Just the facts based upon individual blood glucose readings.
Original posting 27 Feb 2003
Posted to Insulin Analogs
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.